Michigan, 2008

Hail in Michigan, August 14, 2008

August 14, 2008 · NWS APX · 1 event in 1 county or zone

Another isolated severe thunderstorm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Another isolated severe thunderstorm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Aug 14, 2:50 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 14, 2:50 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
350 PM EDT THU AUG 14 2008

.DISCUSSION...SHARP UPPER LEVEL TROUGH HAS SHIFTED SOUTH INTO NRN
MICHIGAN LATE THIS AFTERNOON...DEEPENED BY A RATHER VIGOROUS SHORT
WAVE IN THIS VCNTY AS WELL. DIURNALLY ENHANCED CONVECTION CONTINUES
TO FIRE ACROSS PORTIONS OF NRN LWR MICHIGAN ALONG AND AHEAD OF THESE
FEATURES AS THE 500 MB COLD POOL ARRIVES. A FEW STORMS HAVE BECOME
BRIEFLY STRONG THIS AFTERNOON...PUTTING DOWN SOME SMALL HAIL AND
GUSTY WINDS ALONG AND SOUTH OF M-55. WEAKER CONVECTION IS NOW MOVING
INTO ERN UPR MICHIGAN OUT OF ONTARIO. IMMEDIATE FORECAST ISSUE FOR
TONIGHT IS HOW LONG THIS CONVECTION WILL LAST...AND THEN IF
ADDITIONAL LAKE INDUCED SHOWER ACTIVITY WILL DEVELOP OVERNIGHT IN
ONGOING LOW LEVEL CAA.

TONIGHT...UPPER LEVEL TROUGH AXIS NOW LOCATED OVER NRN LOWER
MICHIGAN WILL CONTINUE TO SAG SOUTHWARD INTO SRN LOWER MICHIGAN BY
LATE EVENING...AS WILL AREA OF DPVA ALIGNED WITH THE UPPER TROUGH.
SHRA/TSRA WILL CONTINUE TO DEVELOP ACROSS MUCH OF THE CWA INTO THE
EVENING HOURS. GREATEST AREAL COVERAGE AND BEST CHANCE FOR AN ISOLD
STRONG STORM WILL BE ALONG AND SOUTH OF M-55 IN VCNTY OF THE UPPER
TROUGH AND ALONG THE LEADING EDGE OF THE COLD POOL ALOFT. CONVECTION
SHOULD GREATLY DIMINISH WITH LOSS OF DIURNAL INSTABILITY AFTER
SUNSET. HOWEVER...850 MB TEMPS DROPPING TO AROUND +8 C OVERNIGHT
WILL RESULTING IN OVER-LAKE DELTA TS OF AROUND 12 C. THIS SHOULD BE
ENOUGH TO PRODUCE SCT LIGHT LAKE INDUCED RAIN SHOWERS FOR AREAS
TARGETED BY N/NE FLOW (I.E. ALONG THE LAKE HURON AND LAKE MICHIGAN
SHORELINE AREAS). OVERNIGHT LOWS WILL RANGE FROM THE UPPER 40S
INLAND OVER THE HIGHER TERRAIN AREAS TO THE MID 50S TO NEAR 60 ALONG
THE LAKESHORES.

LONG TERM...MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH THE 84 HRS,
THERE ARE SOME DIFFERENCES IN THE QPF. HOWEVER, THE DIFFERENCES ARE
MINOR, SO USED A BLEND.

FRIDAY...IN THE MORNING, THERE IS ONE LAST PIECE OF ENERGY THAT IS
MOVING THROUGH WITH SOME MOISTURE IN ALOFT. NAM IS A LITTLE SLOWER
THAN THE GFS, WHICH IS MORE IN AGREEMENT WITH OUR FORECAST. SO WILL
KEEP THE MORNING CHANCE OF SHOWERS AND THE DRY AFTERNOON.

FRIDAY NIGHT...WITH THE FRONT HAVING PASSED THROUGH THE REGION WILL
EXPECT THAT THE DRY AIR WILL SWEEP MOST OF THE CLOUDS OUT OF THE
AREA AND ALLOW FOR WINDS TO DIE DOWN.

SATURDAY...NAM TRIES TO PUSH SOME QPF OUT, BUT BY THE LOOKS OF IT,
THE PROBLEM IS PROBABLY THE CONVECTIVE PARAMETERIZATION TRIGGERING
FROM THE INSTABILITY. HOWEVER, IT LOOKS LIKE THERE WILL BE NO REAL
FORCING TO SET OFF CONVECTION SO WILL LEAVE THE DAY DRY.

SATURDAY NIGHT...IT LOOKS LIKE A SPOKE OF MOISTURE ROTATES IN FROM
THE NORTH AGAIN. THE THERMAL PACKING LOOKS TO REMAIN TO THE NORTH OF
THE ANJ OVERNIGHT, SO WILL THIS TIME PERIOD DRY AS WELL.

SUNDAY...WITH A WEAK GRADIENT, THERE COULD BE SOME LAKE BREEZES
WHICH COULD TRIGGER SOME ISOLATED CONVECTION, BUT WILL LEAVE IT OUT
AT THE MOMENT AS I WOULD EXPECT THAT THE COVERAGE WOULD BE SMALL AND
NEAR THE LAKE SHORE AREAS. OVERNIGHT, IT LOOKS LIKE THE FRONT IN
ONTARIO MAKES ITS MOVES SO THAT THERE IS A CHANCE OF SHOWERS IN E
UPPER.

EXTENDED (MONDAY THRU THURSDAY)...MONDAY, THE COLD FRONT MOVES
THROUGH THE STATE SO WILL HAVE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS. TUESDAY, THE HIGH BUILDS INTO THE REGION AND DRIES
THINGS OUT. WEDNESDAY, IT LOOKS LIKE THE RETURN FLOW AND A 500 MB
TROUGH BEGIN TO WORK THEIR WAY INTO THE REGION SO THE CHANCE OF
SHOWERS AND THUNDERSTORMS, WHICH CONTINUES INTO THURSDAY. WOULDNT
BE SURPRISED THAT THERE WOULD BE A 12 HOUR PERIOD WHEN MOST IF ALL
OF THE REGION WOULD BE DRY, BETWEEN WEDNESDAY AND THURSDAY.

LUTZ

&&

.PREV DISCUSSION... /ISSUED 123 PM EDT THU AUG 14 2008/

AVIATION...SCT SHRA/TSRA WILL CONTINUE TO IMPACT NRN LWR MICHIGAN
THRU THE REST OF THE AFTERNOON AND INTO EARLY EVENING. THE BEST
CHANCE FOR PRECIP WILL BE AT KAPN AND NEAR KTVC. CIGS AND VSBYS
COULD DROP TO MVFR WITHIN HEAVIER PRECIP. DEEPER MOISTURE AND COOLER
AIR ARRIVES TONIGHT...WITH SPOTTY LAKE EFFECT RAIN SHOWERS
POSSIBLE...MAINLY NEAR APN. SOME MVFR CIGS ARE POSSIBLE OVERNIGHT AS
WELL.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Aug 14, 2:30 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT THU AUG 14 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
151000-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
330 PM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND INTO
THE EVENING HOURS...WITH THE BEST CHANCE FOR STORMS ALONG AND SOUTH
OF M-55. SEVERE STORMS ARE NOT EXPECTED. HOWEVER...A FEW STRONG
STORMS ARE POSSIBLE. THESE STRONG THUNDERSTORMS MAY PRODUCE SMALL
HAIL AND WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

The radar

The NCL Michigan radar (KAPX), 98 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Gladwin

When
August 14, 4:14 PM EST
Where
Gladwin County, 3.59 mi SSE of Skeels
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.030, -84.560

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126465.